Orbit growth of contact structures after surgery
Annales Henri Lebesgue, Volume 4 (2021), pp. 1103-1141.


KeywordsAnosov flow, 3-manifold, contact structure, contact flow, Reeb flow, surgery, contact homology


This work is at the intersection of dynamical systems and contact geometry, and it focuses on the effects of a contact surgery adapted to the study of Reeb fields and on the effects of invariance of contact homology.

We show that this contact surgery produces an increased dynamical complexity for all Reeb flows compatible with the new contact structure. We study Reeb Anosov fields on closed 3-manifolds that are not topologically orbit-equivalent to any algebraic flow; this includes many examples on hyperbolic 3-manifolds. Our study also includes results of exponential growth in cases where neither the flow nor the manifold obtained by surgery is hyperbolic, as well as results when the original flow is periodic. This work fully demonstrates, in this context, the relevance of contact homology to the analysis of the dynamics of Reeb fields.


[ACH19] Alves, Marcelo R. R.; Colin, Vincent; Honda, Ko Topological entropy for Reeb vector fields in dimension three via open book decompositions, J. Éc. Polytech., Math., Volume 6 (2019), pp. 119-148 | DOI | Numdam | MR | Zbl

[Alv16a] Alves, Marcelo R. R. Cylindrical contact homology and topological entropy, Geom. Topol., Volume 20 (2016) no. 6, pp. 3519-3569 | DOI | MR | Zbl

[Alv16b] Alves, Marcelo R. R. Positive topological entropy for Reeb flows on 3-dimensional Anosov contact manifolds, J. Mod. Dyn., Volume 10 (2016), pp. 497-509 | DOI | MR | Zbl

[Alv17] Alves, Marcelo R. R. Legendrian contact homology and topological entropy (2017) (https://arxiv.org/abs/1410.3381) | Zbl

[Bar95] Barbot, Thierry Caractérisation des flots d’Anosov en dimension 3 par leurs feuilletages faibles, Ergodic Theory Dyn. Syst., Volume 15 (1995) no. 2, pp. 247-270 | DOI | MR | Zbl

[Bar06] Barbot, Thierry De l’hyperbolique au globalement hyperbolique, 2006 (Habilitation à diriger des recherches, Université Claude Bernard de Lyon, https://tel.archives-ouvertes.fr/tel-00011278/document)

[Bar12] Barthelmé, Thomas A new Laplace operator in Finsler geometry and periodic orbits of Anosov flows (2012) (https://arxiv.org/abs/1204.0879)

[BC05] Bourgeois, Frédéric; Colin, Vincent Homologie de contact des variétés toroïdales, Geom. Topol., Volume 9 (2005), pp. 299-313 | DOI | Zbl

[BEE12] Bourgeois, Frédéric; Ekholm, Tobias; Eliashberg, Yakov Effect of Legendrian Surgery, Geom. Topol., Volume 16 (2012) no. 1, pp. 301-389 | DOI | MR | Zbl

[Ben83] Bennequin, Daniel Entrelacement et équations de Pfaff, Third Schnepfenried geometry conference, Vol. 1 (Schnepfenried, 1982) (Astérisque), Volume 107, Société Mathématique de France, 1983, pp. 87-161 | Numdam | MR | Zbl

[BF14] Barthelmé, Thomas; Fenley, Sérgio Knot theory of -covered Anosov flows: homotopy versus isotopy of closed orbits, J. Topol., Volume 7 (2014) no. 3, pp. 677-696 | DOI | MR | Zbl

[BF17] Barthelmé, Thomas; Fenley, Sérgio Counting periodic orbits of Anosov flows in free homotopy classes, Comment. Math. Helv., Volume 92 (2017) no. 4, pp. 641-714 | DOI | MR | Zbl

[BM19] Bowden, Jonathan; Mann, Kathryn C 0 stability of boundary actions and inequivalent Anosov flows (2019) (https://arxiv.org/abs/1909.02324v1)

[BO09] Bourgeois, Frédéric; Oancea, Alexandru Symplectic Homology, autonomous Hamiltonians, and Morse–Bott moduli spaces, Duke Math. J., Volume 146 (2009) no. 1, pp. 71-174 | MR | Zbl

[Bou02] Bourgeois, Frédéric A Morse–Bott approach to Contact Homology (2002) (Ph. D. Thesis) | MR

[BP07] Barreira, Luis; Pesin, Yakov Nonuniform hyperbolicity. Dynamics of systems with nonzero Lyapunov exponents, Encyclopedia of Mathematics and Its Applications, 115, Cambridge University Press, 2007 | Zbl

[CDR20] Colin, Vincent; Dehornoy, Pierre; Rechtman, Ana On the existence of supporting broken book decompositions for contact forms in dimension 3 (2020) (https://arxiv.org/abs/2001.01448)

[CGH09] Colin, Vincent; Giroux, Emmanuel; Honda, Ko Finitude homotopique et isotopique des structures de contact tendues, Publ. Math., Inst. Hautes Étud. Sci., Volume 109 (2009), pp. 245-293 | DOI | Numdam | MR | Zbl

[CH96] Chernov, Nikolai; Haskell, Cymra Nonuniformly hyperbolic K-systems are Bernoulli, Ergodic Theory Dyn. Syst., Volume 16 (1996) no. 1, pp. 19-44 | DOI | MR | Zbl

[CH13] Colin, Vincent; Honda, Ko Reeb vector fields and open book decompositions, J. Eur. Math. Soc., Volume 15 (2013) no. 2, pp. 443-507 | DOI | MR | Zbl

[CP20] Clay, Adam; Pinsky, Tali Three manifolds that admit infinitely many Anosov flows (2020) (https://arxiv.org/abs/2006.09101v1)

[DG01] Ding, Fan; Geiges, Hansjörg Fillability of tight contact structures, Algebr. Geom. Topol., Volume 1 (2001), pp. 153-172 | DOI | Zbl

[Dra04] Dragnev, Dragomir Fredholm theory and transversality for noncompact pseudoholomorphic curves in symplectisations, Commun. Pure Appl. Math., Volume 57 (2004) no. 6, pp. 726-763 | DOI | MR | Zbl

[EG99] Etnyre, John; Ghrist, Robert Tight contact structures via dynamics, Proc. Am. Math. Soc., Volume 127 (1999) no. 12, pp. 3697-3706 | DOI | MR | Zbl

[EG02] Etnyre, John; Ghrist, Robert Tight contact structures and Anosov flows, Topology Appl., Volume 124 (2002) no. 2, pp. 211-219 | DOI | MR | Zbl

[EGH00] Eliashberg, Yakov; Givental, Alexander; Hofer, Helmut Introduction to symplectic field theory, GAFA 2000. Visions in mathematics–Towards 2000. Proceedings of a meeting, Tel Aviv, Israel, August 25-September 3, 1999. Part II, Birkhäuser, 2000, pp. 560-673 | Zbl

[Eli89] Eliashberg, Yakov Classification of overtwisted contact structures on 3-manifolds, Invent. Math., Volume 98 (1989) no. 3, pp. 623-637 | DOI | MR | Zbl

[Eli90] Eliashberg, Yakov Topological characterization of Stein manifolds of dimension >2, Int. J. Math., Volume 1 (1990) no. 1, pp. 29-46 | DOI | MR | Zbl

[Fan09] Fang, Yong Thermodynamic invariants of Anosov flows and rigidity, Discrete Contin. Dyn. Syst., Volume 24 (2009) no. 4, pp. 1185-1204 | DOI | MR | Zbl

[Fen94] Fenley, Sérgio Anosov flows in 3-manifolds, Ann. Math., Volume 139 (1994) no. 1, pp. 79-115 | DOI | MR | Zbl

[FH03] Foulon, Patrick; Hasselblatt, Boris Zygmund Strong Foliations, Isr. J. Math., Volume 138 (2003), pp. 157-188 | DOI | MR | Zbl

[FH13] Foulon, Patrick; Hasselblatt, Boris Contact Anosov Flows on Hyperbolic 3–Manifolds, Geom. Topol., Volume 17 (2013) no. 2, pp. 1225-1252 | DOI | MR | Zbl

[FH19] Fisher, Todd; Hasselblatt, Boris Hyperbolic flows, Zürich Lectures in Advanced Mathematics, European Mathematical Society, 2019 | Zbl

[Fou01] Foulon, Patrick Entropy rigidity of Anosov flows in dimension three, Ergodic Theory Dyn. Syst., Volume 21 (2001) no. 4, pp. 1101-1112 | MR | Zbl

[Gei08] Geiges, Hansjörg An Introduction to Contact Topology, Cambridge Studies in Advanced Mathematics, 109, Cambridge University Press, 2008 | MR | Zbl

[Gir91] Giroux, Emmanuel Convexité en topologie de contact, Comment. Math. Helv., Volume 66 (1991) no. 4, pp. 637-677 | DOI | MR | Zbl

[Hof93] Hofer, Helmut Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math., Volume 114 (1993) no. 3, pp. 515-563 | DOI | MR | Zbl

[Hoz20] Hozoori, Surena Symplectic Geometry of Anosov Flows in Dimension 3 and Bi-Contact Topology (2020) (https://arxiv.org/abs/2009.02768)

[HT80] Handel, Michael; Thurston, William P. Anosov flows on new three manifolds, Invent. Math., Volume 59 (1980) no. 2, pp. 95-103 | DOI | MR | Zbl

[Kat82] Katok, Anatole Entropy and closed geodesics, Ergodic Theory Dyn. Syst., Volume 2 (1982) no. 3–4, pp. 339-365 | DOI | MR | Zbl

[Kat88] Katok, Anatole Four applications of conformal equivalence to geometry and dynamics, Ergodic Theory Dyn. Syst., Volume 8 (1988), pp. 139-152 (Charles Conley Mem. Vol.) | MR | Zbl

[KB94] Katok, Anatole; Burns, Keith Infinitesimal Lyapunov functions, invariant cone families and stochastic properties of smooth dynamical systems, Ergodic Theory Dyn. Syst., Volume 14 (1994) no. 4, pp. 757-785 | DOI | MR | Zbl

[KH95] Katok, Anatole; Hasselblatt, Boris Introduction to the modern theory of dynamical systems, Encyclopedia of Mathematics and Its Applications, 54, Cambridge University Press, 1995 | MR | Zbl

[Lib59] Libermann, Paulette Sur les automorphismes infinitésimaux des structures symplectiques et des structures de contact, Colloque Géométrie Différentielle Globale (Bruxelles, 1958) (1959), p. 37--59 | Zbl

[Liv04] Liverani, Carlangelo On contact Anosov flows, Ann. Math., Volume 159 (2004) no. 3, pp. 1275-1312 | DOI | MR | Zbl

[Mat13] Matsumoto, Shigenori The space of (contact) Anosov flows on 3-manifolds, J. Math. Sci., Tokyo, Volume 20 (2013) no. 3, pp. 445-460 | MR | Zbl

[McL12] McLean, Mark The growth rate of symplectic homology and affine varieties, Geom. Funct. Anal., Volume 22 (2012) no. 2, pp. 369-442 | DOI | MR | Zbl

[Mit95] Mitsumatsu, Yoshihiko Anosov flows and non-Stein symplectic manifolds, Ann. Inst. Fourier, Volume 45 (1995) no. 5, pp. 1407-1421 | DOI | Numdam | MR | Zbl

[ML98] Makar-Limanov, Sergei Tight contact structures on solid tori, Trans. Am. Math. Soc., Volume 350 (1998) no. 3, pp. 1013-1044 | DOI | MR | Zbl

[MP12] Macarini, Leonardo; Paternain, Gabriel P. Equivariant symplectic homology of Anosov contact structures, Bull. Braz. Math. Soc., Volume 43 (2012) no. 4, pp. 513-527 | DOI | MR | Zbl

[MS11] Macarini, Leonardo; Schlenk, Felix Positive topological entropy of Reeb flows on spherizations, Math. Proc. Camb. Philos. Soc., Volume 151 (2011) no. 1, pp. 103-128 | DOI | MR | Zbl

[Orn74] Ornstein, Donald S. Ergodic theory, randomness and dynamical systems, Yale Mathematical Monographs, 5, Yale University Press, New Haven, 1974 | MR | Zbl

[OW98] Ornstein, Donald S.; Weiss, Benjamin On the Bernoulli nature of systems with some hyperbolic structure, Bernoulli, Volume 18 (1998) no. 2, pp. 441-456 | MR | Zbl

[Par19] Pardon, John Contact homology and virtual fundamental cycles, J. Am. Math. Soc., Volume 32 (2019) no. 3, pp. 825-919 | DOI | MR | Zbl

[PP00] Petronio, Carlo; Porti, Joan Negatively oriented ideal triangulations and a proof of Thurston’s hyperbolic Dehn filling theorem, Expo. Math., Volume 18 (2000) no. 1, pp. 1-35 | MR | Zbl

[PT72] Plante, Joseph; Thurston, William P. Anosov flows and the fundamental group, Topology, Volume 11 (1972), pp. 147-150 | DOI | MR | Zbl

[RSS03] Roberts, Rachel; Shareshian, John; Stein, Melanie Infinitely many hyperbolic 3-manifolds which contain no Reebless foliation, J. Am. Math. Soc., Volume 16 (2003) no. 3, pp. 639-679 | DOI | MR | Zbl

[Sha93] Sharp, Richard Closed orbits in homology classes for Anosov flows, Ergodic Theory Dyn. Syst., Volume 13 (1993) no. 2, pp. 387-408 | DOI | MR | Zbl

[Thu80] Thurston, William P. The geometry and topology of 3-manifolds, Mathematical Sciences Research Institute, 1980 (Lectures notes distributed by Princeton University, http://www.msri.org/publications/books/gt3m)

[Thu82] Thurston, William P. Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Am. Math. Soc., Volume 6 (1982) no. 3, pp. 357-381 | DOI | MR | Zbl

[Vau15] Vaugon, Anne On growth rate and contact homology, Algebr. Geom. Topol., Volume 15 (2015) no. 2, pp. 623-666 | DOI | MR | Zbl

[Wei91] Weinstein, Alan Contact surgeries and symplectic handlebodies, Hokkaido Math. J., Volume 20 (1991) no. 2, pp. 241-251 | Zbl